Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 447, NWS Tulsa, OK

September 17, 2017McIntosh County, Okfuskee County, Okmulgee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 17, 2017, 3:17 PM CDT for McIntosh County, Okfuskee County, Okmulgee County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2017, 3:17 PM CDT (20:17 UTC)
Expired
Sep 17, 2017, 4:00 PM CDT
In force
43 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties McIntosh County, OK, Okfuskee County, OK, Okmulgee County, OK

The radar

The Tulsa radar (KINX), 97 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 3:20 PM CDTTSTM WND DMG2 S Henryetta, OKFIVE INDUSTRIAL SIZED GARAGE TYPE DOORS BLOWN OUT OF COUNTY STORAGE BARNS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS54 KTSA 172017
SVRTSA
OKC091-107-111-172100-
/O.NEW.KTSA.SV.W.0447.170917T2017Z-170917T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
317 PM CDT SUN SEP 17 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern McIntosh County in southeastern Oklahoma...
  Southwestern Okmulgee County in northeastern Oklahoma...
  Southeastern Okfuskee County in east central Oklahoma...

* Until 400 PM CDT

* At 316 PM CDT, a severe thunderstorm was located 3 miles southwest
  of Henryetta, moving east at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations in or near the path include...
  Henryetta...                      Weleetka...
  Dewar...                          Grayson...
  Hoffman...                        Pharoah...
  Bryant...                         

This includes Interstate 40 in Oklahoma between mile markers 228 and
249.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3530 9617 3547 9616 3554 9577 3529 9578
TIME...MOT...LOC 2016Z 274DEG 19KT 3539 9602 

HAIL...1.00IN
WIND...70MPH
 
$$
2 follow-up statements
849 
WWUS54 KTSA 172024
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
324 PM CDT SUN SEP 17 2017

OKC091-107-111-172100-
/O.CON.KTSA.SV.W.0447.000000T0000Z-170917T2100Z/
McIntosh OK-Okmulgee OK-Okfuskee OK-
324 PM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN MCINTOSH...SOUTHWESTERN OKMULGEE AND SOUTHEASTERN
OKFUSKEE COUNTIES...

At 323 PM CDT, a severe thunderstorm was located 3 miles southwest of
Henryetta, moving east at 10 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations in or near the path include...
Henryetta...                      Weleetka...
Dewar...                          Grayson...
Hoffman...                        Pharoah...
Bryant...                         

This includes Interstate 40 in Oklahoma between mile markers 228 and
249.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3530 9617 3547 9616 3554 9577 3529 9578
TIME...MOT...LOC 2023Z 262DEG 10KT 3540 9601 

HAIL...1.25IN
WIND...70MPH
 
$$
643 
WWUS54 KTSA 172038
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
338 PM CDT SUN SEP 17 2017

OKC091-107-111-172100-
/O.CON.KTSA.SV.W.0447.000000T0000Z-170917T2100Z/
McIntosh OK-Okmulgee OK-Okfuskee OK-
338 PM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN MCINTOSH...SOUTH CENTRAL OKMULGEE AND SOUTHEASTERN
OKFUSKEE COUNTIES...

At 338 PM CDT, a severe thunderstorm was located 3 miles south of
Dewar, moving east at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations in or near the path include...
Henryetta...                      Dewar...
Grayson...                        Hoffman...

This includes Interstate 40 in Oklahoma between mile markers 234 and
249.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3530 9606 3549 9606 3554 9577 3529 9578
TIME...MOT...LOC 2038Z 254DEG 18KT 3541 9592 

HAIL...1.25IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:12 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 17, 3:12 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
312 PM CDT Sun Sep 17 2017

.DISCUSSION...
Multiple rounds of showers and thunderstorms continue to impact
parts of northeast OK and northwest AK this afternoon. This
activity has an obvious tropical tap on water vapor imagery...with
plume of moisture from tropical storm Norma stretching through TX
into OK. Localized rainfall amounts around 1-2" have occurred so
far. The rain-cooled air has resulted in a well-defined
outflow/differential heating boundary rough along the I-40
corridor...and we're monitoring recently developed strong
convection near this feature. The atmosphere is quite unstable and
rather meager shear suggests that strong/severe winds will be the
main threat...along with some hail. This activity should begin to
weaken this evening with the loss of heating.

Short term models continue to show additional convection
developing to our west overnight...and making a run toward the
forecast area. Confidence isn't overly high with this
scenario...and any activity would likely be weakening as it
reaches our area. Have maintained low chance PoPs...mainly for
northeast OK/northwest AR. Any leftover boundaries should
dissipate or lift north later Monday as southerly flow returns.

The upper pattern will become increasingly amplified by mid-late
week as a deep longwave trof develops across the western states.
Modestly increasing mid-level heights/temps should generally keep
convection at bay...with any synoptic boundaries remaining to our
west. Aforementioned trof will make some progress east going into
next weekend...and have kept low end PoPs in the forecast for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  90  71  92 /  30  30  20  20
FSM   69  91  70  92 /  10  10  10  20
MLC   69  91  72  92 /  20   0  10  10
BVO   69  87  68  92 /  40  40  20  20
FYV   67  87  67  87 /  20  10  10  20
BYV   67  87  68  88 /  20  20  20  20
MKO   68  89  70  91 /  20  20  10  20
MIO   68  85  67  90 /  40  30  20  20
F10   70  90  71  92 /  20  20  10  10
HHW   69  91  71  91 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....18
Hazardous weather outlook, Sep 17, 12:53 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1253 PM CDT Sun Sep 17 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1253 PM CDT Sun Sep 17 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and extreme northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and extreme northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A plume of deep subtropical moisture remains in place from
southwest Oklahoma into northwest Arkansas this afternoon.
Scattered thunderstorms will continue to develop within the moist
axis today, with a few strong to severe storms possible through
the afternoon. The main hazards will be from strong or damaging
wind gusts and brief heavy downpours. A storm complex may develop
to the west this evening and impact parts of eastern Oklahoma late
tonight, however these storms will likely be weakening as they
approach the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY through THURSDAY...No Hazards.
FRIDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
By Monday, the front will lift back north across Kansas, with a
low chance for storms early in the day across northeast Oklahoma.
Southwest flow aloft will support an unsettled weather pattern
for much of the week, but the highest chance for any rain and
storms will be Monday and Tuesday. By mid week, a building mid
level ridge will likely strengthen the cap, limiting thunderstorm
development on Wednesday and Thursday. Storm chances will return
by the end of the week as an upper level low in the western states
moves a bit closer to the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 17, 1:38 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
138 PM CDT SUN SEP 17 2017

ARZ010-171915-
Washington AR-
138 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
215 PM CDT...

At 137 PM CDT, a strong thunderstorm was located over Farmington,
moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  Elkins...
West Fork...                      Greenland...
Brentwood...                      Johnson...
Black Oak...                      Walnut Grove...
Prairie Grove Battlefield State...
Tuttle...
Sulphur City...                   Woolsey...
Hicks...                          Wheeler...
Viney Grove...                    Hogeye...

This includes Interstate 49 between mile markers 48 and 68.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3599 9436 3615 9425 3605 9395 3581 9412
TIME...MOT...LOC 1837Z 301DEG 15KT 3604 9423
Special weather statement, Sep 17, 2:41 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
241 PM CDT SUN SEP 17 2017

OKZ065-066-172030-
Okmulgee OK-Okfuskee OK-
241 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 330 PM CDT...

At 241 PM CDT, a strong thunderstorm was located 4 miles west of
Henryetta, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Henryetta...
Dewar...                          Schulter...
Grayson...                        Hoffman...
Clearview...                      Pharoah...
Bryant...

This includes Interstate 40 in Oklahoma between mile markers 225 and
243.

LAT...LON 3562 9591 3548 9582 3546 9582 3546 9587
      3543 9588 3534 9618 3548 9625
TIME...MOT...LOC 1941Z 242DEG 21KT 3545 9605

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:45 AM CDTSpecial Weather StatementTSACreek30 min
Sep 17, 2:41 PM CDTSpecial Weather StatementTSAOkmulgee49 min
Sep 17, 2:55 PM CDTSevere Thunderstorm WarningTSAOkfuskee65 min
Sep 17, 3:26 PM CDTAreal Flood AdvisoryTSAOkfuskee, Okmulgee3 hr
Sep 17, 3:55 PM CDTSevere Thunderstorm WarningTSAMcIntosh65 min
Sep 17, 4:24 PM CDTSpecial Weather StatementTSAPittsburg51 min
Sep 17, 5:00 PM CDTSpecial Weather StatementTSAMcIntosh45 min
Sep 17, 5:15 PM CDTSpecial Weather StatementTSAPittsburg60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.